Turn on thread page Beta

Can antidepressants take months to kick in? watch

    • #1
    • Thread Starter
    #1

    Say you first had a low dose then increased higher and have been taking higher for two months almost.

    Aswell as having bad side effects.
    Offline

    20
    ReputationRep:
    They generally take 6-8 weeks to kick in. If you were on a low dose it may not have been effective even at 6-8weeks but you also have to wait when you increase the dose so yes they can take months.

    If you're getting bad side effects it might be time for you to tell your doctor and try a different drug. Side effects ime tend to go away after a few weeks so if your's are persistent I'd think about changing drug. Often people have to try more than one antidepressant before they get one that helps.
    • Community Assistant
    Offline

    20
    ReputationRep:
    Community Assistant
    Sounds normal tbh
    • TSR Support Team
    • Peer Support Volunteers
    Offline

    20
    ReputationRep:
    TSR Support Team
    Peer Support Volunteers
    (Original post by Anonymous)
    Say you first had a low dose then increased higher and have been taking higher for two months almost.

    Aswell as having bad side effects.
    Hi. I'm going to move this over to Mental Health.

    Antidepressants usually take a month or so to "kick in", but that won't necessarily mean that they become effective at that point. It can be a bit complicated sometimes working out the right dose, letting your body get used to the effects or even finding the right medication.

    It's not terribly unusual to be waiting months to feel the benefit from them or even to not really notice because it can be a gradual change. Having bad side effect for that long isn't ideal though and sometimes certain ADs just aren't a good fit for certain people.

    In this sort of situation I would advise getting in touch with whoever prescribed them or your GP and discussing what to do. It could be a good idea to make some changes and see how that goes. They will be able to discuss that with you.

    Hope that helps
    Offline

    4
    ReputationRep:
    Hi, yes antidepressants do take weeks/months to start to 'kick in'
    But one thing you need to be aware of, is that you may be expecting them to work in a different way to how anti depressents actually work.

    Most people think that Antidepressants work by making you happy but that isn't actually true, these aren't happy pills we are taking and althought most antidepressants work by boosting seratonin levels and seratonin is the 'happy hormone' that's not how they function.

    Antidepressants mostly just take the edge off depression, they make it easier to do things that your finding it hard to do before, this is why so many people end up commuting suicide or
    Cutting themselves when the antidepressants start working, because they have the energy to do it and the feeling are still there.
    This is also why most GPs want you to have therapy or councilling as well as medication because they aren't really a whole solution to the problem on their own.

    Obviously there are a few different types of antidepressants, some have more sedative qualitys, ect so it's worth having a look at the type you are taking and seeing just what effect it is suppose to have on your mood and judge whether it is working from that.

    I honestly think there isn't enough infomation readily available to the general public about the actual effects of antidepressants and too many people start taking them and don't know how to judge if they are working because of this,
    Infomation is key.

    If you still feel your meds aren't working speak to your GP about it althought they will likely tell you that they need time to work and to come back in a few months time anyway :/ or atleast in my experience that's the usual explaination.

    I hope you start to notice a difference soon!
    Offline

    13
    ReputationRep:
    (Original post by Anonymous)
    Say you first had a low dose then increased higher and have been taking higher for two months almost.

    Aswell as having bad side effects.
    I believe they can yes. I have been on mine now for more than three months, and to be honest i have mostly only been aware of feeling better around 3 months in.
 
 
 
Reply
Submit reply
Turn on thread page Beta
TSR Support Team

We have a brilliant team of more than 60 Support Team members looking after discussions on The Student Room, helping to make it a fun, safe and useful place to hang out.

Updated: March 1, 2018
Poll
How are you feeling in the run-up to Results Day 2018?

The Student Room, Get Revising and Marked by Teachers are trading names of The Student Room Group Ltd.

Register Number: 04666380 (England and Wales), VAT No. 806 8067 22 Registered Office: International House, Queens Road, Brighton, BN1 3XE

Write a reply...
Reply
Hide
Reputation gems: You get these gems as you gain rep from other members for making good contributions and giving helpful advice.